Mayo Clinic Connect
It’s over now but I also had a panic attack, I think.
Hi @sherrygore17, welcome to Mayo Clinic Connect. Can you tell us more about the episode you had? If I understand, you had a panic attack and felt dizzy afterwards. Is that correct? How are you feeling now?
Liked by John, Volunteer Mentor, GailBL, Volunteer Mentor
Jump to this post
I have panic attacks but was having a wonderful day. After riding my horse and relaxing a while, I walked up the stairs and became extremely dizzy and then felt like my skin was on fire and started sweating. The dizziness went away within 10 seconds but it took the feeling of panic to reside about an hour. My blood pressure was 125/75 and no temp. My feet tingled during the. Panic attack but went away. This morning I’m felling better; bp 143/85 But just feeling a bit anxious it will happen agaian.
@sherrygore17 thanks for providing more details about your recent panic attack and your experiencing dizziness, sweating and tingling in your feet. You'll notice that I expanded the title of your discussion and moved it to the Depression & Anxiety group (https://connect.mayoclinic.org/group/depression-anxiety/) I'd also like to invite fellow members @taylor1998 @johnhans @jimhd @mattie @Erinmfs and @abopp2022 and @jewels06 to join this discussion too as I believe they may have some ideas about preparing and what you can do to help prevent future attacks.
Sherry, you mention that this happened when you were having a wonderful day, riding your horse and relaxing. Do you think that the symptoms of dizziness, sweating and skin on fire triggered the panic attack or that these were symptoms of the panic attack?
Liked by John, Volunteer Mentor, GailBL, Volunteer Mentor, sherrygore17
My panic attacks com on even when I think I am calm after I hear something or think of something upsetting. Usually I feel shaky and get hot, heart goes so fast,and eyes jump. I tell myself I am having one, try to breathe better, but it takes a while. Dizziness and shaking are the last to go for me.
Liked by GailBL, Volunteer Mentor
The dizziness and skin on fir, tingly feet and sweat came 2 hours after I finished riding. I just don’t know. Could it have been a bout of low blood pressure?
I'm a Volunteer Mentor and not a medical professional. I too have had panic attacks primarily in the past, but I had one last week. When I have a panic attack my blood pressure goes very high, like 180/100+ and my heart rate races to 150+. I'm surprised that your BP is so low when you have one. I have a few questions about your experience and health.
– Do you have diabetes and if so, is it controlled by medication?
– Do you take a medication for your panic attacks?
– What other medications are you taking?
– Have you been tested for thyroid problems?
– Do you mind sharing your age?
I'm asking these questions in order to offer suggestions or recommendations based on my experiences. I can let you know that after I began taking an antidepressant medication in 2012, I no longer had panic attacks,. The ones I've had since then are called "dumping" and are related to my having RnY gastric bypass surgery in 2014. They are due to my eating too many carbohydrates in one sitting. Unfortunately, with the COVID19 stress, I overindulged with 2 pieces of cinnamon bread (35 mg of carb Each!), and a spoon of crunchy peanut butter. In a few minutes I felt terrible and started having a panic attack that proceeded to feeling nauseous and it wasn't until my arms, hands and fingers felt icy that I figured out I was dumping. I just had to lay there until it finally wore off.
I'm looking forward to seeing your response.
Liked by Colleen Young, Connect Director, Ginger, Volunteer Mentor, sherrygore17
Thank you for your interest. I do not have diabetes, am taking blood pressure med Losartan, Hydrochlorathyazide(diuretic) , and paroxytine (antidepressant). Also take B12, D3. I have Lorazapam 0.5 mg only take it if really need to. 67 yrs old and haven’t been tested for thyroid problems.
Liked by GailBL, Volunteer Mentor, JK, Alumna Mentor
@sherrygore17 I haven't had a full panic attack for a year or so. I don't remember any dizziness associated with them. I had one start last week, but I was able to stop it before it was too late.
I've been taking Clonazepam for anxiety since 2006, and it really lowered the frequency, beside treating my anxiety. I take 1mg at bedtime, and can take a second one if I know I'm going to be in a stressful situation. Does your prescription say as needed, or one, once a day? If your doctor wrote it to be taken daily, I wonder if doing so would help with some of the symptoms you're feeling.
I know that a lot of people are dead set against Lorazepam and other benzodiazapines, but if it produces the desired effect, I don't have any argument with taking a low dose. You might talk with your doctor about the risks of long term use. I do know that it can take a long time to taper down and stop taking it. There's a discussion in the neuropathy forum about the challenge of tapering off Klonopin, and I think Klonopin (Clonazepam) is in the same family as Lorazepam.
Can you tell what gets the panic attacks to start? Would you know just when it starts? Have you found things that are helpful? I was seeing a psychiatrist when I started taking Klonopin, and he really seemed to know what was happening and worked with me to find solutions. Have you been talking with a counselor about all that's going on in your life? They have saved my life.
Getting close to 70 can be worrisome – I turn 70 in August. That used to sound ancient when I was younger. Now, it just is what it is.
Liked by Colleen Young, Connect Director, GailBL, Volunteer Mentor, Ginger, Volunteer Mentor
@sherrygore17 Have you been tested recently for diabetes? I had attacks like that before I was diagnosed with diabetes, actually long before, a few years. It happened when I had low blood sugar and eating something made it better. I don't know if low blood sugar in a non-diabetic person can possibly cause that also or not, but it would not be surprising to me if it could. Had you been exerting a lot of energy and not eating much? I knew a woman who was dieting very strictly — too strictly– and she was working hard doing some outside work at her home and passed out.
I haven’t been tested for Diabetes but am on a DASH diet to try and reduce my
Cholesterol. Have been on it for 2 1/2 weeks now. My Dr. put me on lorazepam in 2008 while going
through Chemo at the Mayo. Have been on it ever since. Didn’t know there were lo green effects other than dependency; on a 0.5 mg dose once a day or as needed. Have kept to 1 a day unless I’m having a panic attack, which has not been often.
Liked by JK, Alumna Mentor
version 18.104.22.168.3.2Page loaded in 0.850 seconds